Alabama, 2010

Lightning Strike in Alabama, August 14, 2010

August 14, 2010 · NWS HUN · 1 event in 1 county or zone

Isolated showers and thunderstorms developed in the evening hours, some of which produced frequent lightning. Lightning struck a house on highway 247 west of Tuscumbia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Isolated showers and thunderstorms developed in the evening hours, some of which produced frequent lightning. Lightning struck a house on highway 247 west of Tuscumbia. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 14, 8:32 PM CST, 1 minute earlier.

Area forecast discussion, Aug 14, 8:32 PM CST, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
932 PM CDT SAT AUG 14 2010

.UPDATE...
MAIN ADJUSTMENT...RAISED POPS TO LIKELY FOR MUCH OF THE AREA THIS
EVENING.

&&

.DISCUSSION...
MORE NUMEROUS SHOWERS/T-STORMS HAVE AFFECTED THE TENNESSEE VALLEY
THIS EVENING. WHILE THE ACTIVITY WAS MORE WIDELY SCATTERED DURING
THE LATE AFTERNOON...INCREASED DEVELOPMENT HAS BEEN NOTED THE PAST
FEW HOURS. A LINE OF CONVECTION...ASSOCIATED WITH A WEAK UPPER
TROUGH WAS AFFECTING AREAS FROM SW OF THE QUAD CITIES TO EASTERN
LAUDERDALE COUNTY...TO ACROSS THE NORTHERN TIERS OF LINCOLN...
MOORE...AND FRANKLIN COUNTIES TENN. GIVEN THE SIZE/EXPANSE OF THESE
SHOWERS AND THEIR PERSISTENCE...HAVE INCREASED POPS TO LIKELY FOR
MUCH OF THIS FORECAST AREA.

PRECIP WATER AMOUNTS FROM RECENT 00Z SOUNDINGS WERE RATHER HIGH AT
2.5 INCHES. THIS AMOUNT OF MOISTURE ASSOCIATED WITH SHOWER ACTIVITY
WILL OBVIOUSLY BRING TORRENTIAL DOWNPOURS...ALONG WITH GUSTY WINDS
AND FREQUENT TO CONTINUOUS LIGHTNING ACTIVITY.

UPDATED FORECASTS FOR THIS EVENING HAVE BEEN ALREADY CREATED AND
DISSEMINATED. WILL CONTINUE THE HEAT ADVISORY AS IS FOR SUNDAY...AS
UPPER LEVEL HIGH PRESSURE CONTINUE ABNORMALLY WARM TEMPERATURES.

&&

.AVIATION...  /00Z ISSUANCE/
SCATTERED CONVECTION ACROSS THE AREA SHOULD BECOME MORE ISOLATED AS
THE EVENING PROGRESSES...WITH THE STRONGER STORMS CAPABLE OF WIND
GUSTS NEARING 50 KNOTS EARLY IN THE EVENING. OTHERWISE...A 5-10 KNOT
SE FLOW WILL BECOME LIGHT/VARIABLE DURING THE OVERNIGHT. FOG/MIST
DEVELOPMENT IS POSSIBLE BEFORE DAWN SUNDAY...ESPECIALLY AT THE KHSV
AIRPORT WHICH WAS AFFECTED BY A SHOWER RECENTLY. VFR WEATHER SHOULD
RETURN BY 14Z ACROSS THE AREA SUN MORNING. STRONG DAYTIME HEATING
AND NUMEROUS BOUNDARIES WILL BRING MORE TCU/CB FOR THE PREVAILING
SUN AFTERNOON. CHANCES FOR CONVECTION TOO LOW TO INCLUDE VCTS AT
THIS TIME.

&&

.PREV DISCUSSION...  /ISSUED 315 PM CDT SAT AUG 14 2010/
LATEST WATER VAPOR IMAGERY AND H5 RUC ANALYSIS INDICATE THE
TENNESSEE VALLEY IS WEDGED BETWEEN A DECAYING TROPICAL SYSTEM AND A
COLD FRONT DRIFTING TOWARD THE AREA FROM THE NORTHWEST.
UNFORTUNATELY...THE COLD FRONT IS WELL NORTHWEST OF HERE...AND THE
AREA WILL REMAIN UNDER THE INFLUENCE OF THE SOUPY AIRMASS FOR THE
SHORT TERM. THIS AFTERNOONS CONVECTIVE POTENTIAL LOOKED PROMISING
EARLY THIS MORNING...BUT HAS REALLY FAILED TO MATERIALIZE ACROSS THE
AREA...WITH GENERALLY ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THE
AREA. AS A RESULT...TEMPERATURES ARE AGAIN HOT...IN THE MID
90S...WITH HEAT INDEX VALUES AS HIGH AS 108 IN THE SHOALS.

FOR TONIGHT...THE REMNANT TROPICAL SYSTEM WILL REMAIN LARGELY
STATIONARY...BUT WITH THE LOSS OF DAYTIME HEATING...MOST OF THE
CONVECTION SHOULD DISSIPATE. HOWEVER...GIVEN THE TROPICAL NATURE OF
THE AIRMASS...CANNOT RULE OUT SOME DEVELOPMENT THROUGH THE
OVERNIGHT...SO HAVE RETAINED 20 POPS. TEMPERATURES WILL BE IN THE
MID 70S...WITH SOME PATCHY FOG POSSIBLE LATE TONIGHT AS WINDS
DECOUPLE.

SUNDAY WILL BE GENERALLY SIMILAR TO TODAY IN TERMS OF SENSIBLE
WEATHER...WITH ISOLATED/WIDELY SCATTERED THUNDERSTORMS DEVELOPING IN
THE AFTERNOON. WITH PWATS PROGGED AOA 2 INCHES THROUGH THE
DAY...EXPECT ANY STORM THAT DEVELOPS TO DROP LOCALLY HEAVY
RAINFALL...IN ADDITION TO GUSTY WINDS IN THE STRONGEST STORMS. AS IT
HAS BEEN SINCE THE MIDDLE OF JULY...HEAT WILL AGAIN BE A CONCERN AS
TEMPERATURES QUICKLY ROCKET INTO THE MID/UPPER 90S AND DEWPOINTS
REMAIN IN THE MID 70S. THE HEAT ADVISORY WAS EXPANDED EAST INTO
LINCOLN...MOORE...AND CULLMAN COUNTIES THIS MORNING...AND THIS
GENERALLY LINES UP WELL WITH EXPECTED MAX HEAT INDEX VALUES
TOMORROW.

MUCH OF THE WEEK WILL BE UNSETTLED ACROSS THE TENNESSEE VALLEY AS
THE TROPICAL SYSTEM SLIDES SOUTH AND THEN GETS SHUNTED NORTHEASTWARD
BY MIDWEEK AS A SHORTWAVE MOVES THROUGH IN THE NORTHERN STREAM. THE
COLD FRONT CURRENTLY ACROSS THE MIDWEST WILL WASH OUT NEAR THE TN/AL
LINE...GENERATING SHOWERS AND THUNDERSTORMS EACH DAY THROUGH THE
WEEK. THESE SCATTERED THUNDERSTORMS SHOULD BRING SOME NEEDED
RAINFALL TO MOST LOCATIONS...AND WILL BRING A WELCOME "COOL" TREND
TO AFTERNOON HIGH TEMPERATURES.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...FRANKLIN AL...LAUDERDALE...LAWRENCE...
     LIMESTONE...MADISON...MORGAN.

TN...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
     LINCOLN...MOORE.

&&

UPDATE/AVIATION...RSB
PREV DISCUSSION...JLL
Hazardous weather outlook, Aug 14, 7:37 PM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
837 PM CDT SAT AUG 14 2010

ALZ001>010-016-TNZ076-096-097-151030-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
837 PM CDT SAT AUG 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THE REMNANTS OF A TROPICAL LOW WILL DRIFT SLOWLY EAST ACROSS
CENTRAL ALABAMA TONIGHT. DEEP MOISTURE FROM THIS SYSTEM WILL KEEP
A VERY GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST
THIS EVENING. DUE TO THE SLOW MOVEMENT OF THIS ACTIVITY...LOCALLY
HEAVY RAINFALL...GUSTY WINDS AND FREQUENT LIGHTNING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

AS REMNANTS OF THE TROPICAL DEPRESSION SHIFT FURTHER SOUTHEAST ON
SUNDAY...WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE. LOCALLY
HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF WIND
GUSTS TO AROUND 40 MPH WILL BE POSSIBLE WITH ANY STRONGER STORMS.
HEAT INDEX VALUES WILL AGAIN CLIMB TO BETWEEN 105 AND 110 DEGREES
ON SUNDAY...MAINLY WEST OF INTERSTATE 65.

BEYOND SUNDAY...THE UNSETTLED PATTERN IS EXPECTED TO CONTINUE INTO
THE UPCOMING WORK WEEK WITH VERY WARM CONDITIONS AND ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

RSB

In the hours before

Special weather statement, Aug 14, 6:42 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
742 PM CDT SAT AUG 14 2010

ALZ001-004-005-150130-
LAUDERDALE-LAWRENCE-LIMESTONE-
742 PM CDT SAT AUG 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE...LAWRENCE AND
LIMESTONE COUNTIES UNTIL 830 PM CDT...

AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAIRO...OR 13 MILES NORTHWEST OF ATHENS...
MOVING SOUTH AT 10 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ROGERSVILLE.
  OLIVER.
  COXEY.
  RIPLEY.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3496 8708 3468 8705 3470 8734 3497 8726
TIME...MOT...LOC 0042Z 000DEG 8KT 3487 8719

CA
Special weather statement, Aug 14, 7:00 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
800 PM CDT SAT AUG 14 2010

ALZ003-150145-
FRANKLIN-
800 PM CDT SAT AUG 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 845 PM
CDT...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HALLTOWN...OR NEAR RED BAY...MOVING
SOUTHEAST AT 10 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DEMPSEY.
  VINA.
  ATWOOD...BELGREEN.
  HODGES...DUKETON.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3452 8815 3458 8813 3458 8810 3442 8769
      3431 8783 3432 8811 3432 8816 3433 8817
TIME...MOT...LOC 0100Z 312DEG 10KT 3443 8808

CA
Special weather statement, Aug 14, 8:09 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
909 PM CDT SAT AUG 14 2010

ALZ001-002-150300-
COLBERT-LAUDERDALE-
909 PM CDT SAT AUG 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 1000 PM CDT...

AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SAINT FLORIAN...OR NEAR
UNDERWOOD-PETERSVILLE...MOVING SOUTHEAST AT 10 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FLORENCE.
  SHEFFIELD.
  KILLEN.
  MUSCLE SHOALS...TUSCUMBIA.
  CENTER STAR.
  FORD CITY.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3481 8738 3479 8742 3476 8742 3471 8743
      3470 8745 3468 8745 3457 8764 3457 8765
      3457 8768 3485 8781 3498 8757
TIME...MOT...LOC 0209Z 320DEG 8KT 3483 8765

CA
Special weather statement, Aug 14, 8:11 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
911 PM CDT SAT AUG 14 2010

ALZ001-005-150300-
LAUDERDALE-LIMESTONE-
911 PM CDT SAT AUG 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE AND LIMESTONE COUNTIES
UNTIL 1000 PM CDT...

AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MINOR HILL...OR 12 MILES SOUTH OF PULASKI...
MOVING SOUTHEAST AT 10 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GOOD SPRINGS.
  MT ROZELL.
  LEGGTOWN...OLIVER.
  CAIRO.
  ELKMONT...CARTWRIGHT.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3501 8728 3501 8687 3499 8680 3495 8678
      3490 8679 3475 8719 3477 8720 3477 8723
      3499 8739 3502 8729
TIME...MOT...LOC 0211Z 316DEG 8KT 3504 8711

CA
Special weather statement, Aug 14, 8:26 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
926 PM CDT SAT AUG 14 2010

TNZ076-097-150315-
FRANKLIN-MOORE-
926 PM CDT SAT AUG 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND MOORE COUNTIES UNTIL
1015 PM CDT...

AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OAK GROVE...OR 9 MILES EAST OF LYNCHBURG...
MOVING SOUTH AT 10 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LOIS.
  ESTILL SPRINGS.
  TIMS FORD LAKE...MARBLE HILL.
  HURDLOW.
  DECHERD...HARMONY.
  WINCHESTER.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3536 8605 3500 8587 3500 8631 3513 8631
      3514 8635 3513 8636 3525 8639 3524 8640
      3531 8642 3536 8623 3535 8619 3537 8616
TIME...MOT...LOC 0226Z 347DEG 9KT 3529 8620

CA
Special weather statement, Aug 14, 8:29 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
929 PM CDT SAT AUG 14 2010

ALZ001-150300-
LAUDERDALE-
929 PM CDT SAT AUG 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE COUNTY UNTIL 1000 PM
CDT...

AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WALNUT GROVE...OR 17 MILES SOUTHEAST OF
SAVANNAH...MOVING SOUTH AT 10 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WATERLOO...WRIGHT.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3502 8775 3499 8770 3488 8796 3491 8802
      3489 8810 3494 8815 3501 8820 3502 8819
TIME...MOT...LOC 0229Z 347DEG 9KT 3502 8805

CA

The radar

The Columbus AFB radar (KGWX), 98 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Colbert

When
August 14, 8:33 PM CST
Where
Colbert County, 2.19 mi SE of Red Rock
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.680, -87.840

Lightning struck a house on highway 247 west of Tuscumbia.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257639.